This forum is for questions and support regarding ovarian cancer issues, such as: Biopsy, Chemotherapy, Clinical Trials, Genetics, Hysterectomy, Immunotherapy, Ovarian Cancer Types, Radiation Therapy, Risk Factors, Screening, Staging, Surgery.
Mum is having carboplatin and taxol for OVCA reoccurance (stage 3 March 2005, reoccurred Nov 2007)
She had the 4th of her 6 treatments today, and had another reaction to the carboplatin. The reaction starts 10 mins after the carbo starts going in her vein and she goes red and hot. In the past they have given her some steroids and antihistamines waited 45 mins and then started the carbo again and she has been fine but today, they wouldn't carry on with the carbo (it was a different Dr doing the treatment). She has to go on Wednesday and see her normal chemo Dr.
She has had a good response with his treatment CA125 down from 60 to 16 after 2 treatments.
Will they stop her treatment?
I am so worried and so is she.
The Dr did say that carbo could be doing such a good job that her body doesn't need any thing as strong.
The doctor was right not to continue with carbo. that can be dangerous (it can be fatal). we usually retreat people with a carbo allergy as an inpatient by giving cisplatin slow over a 24 hour period. You should ask your mother's doctor about that.
I have pasted some good summaries on the topic below.
Rose PG, Fusco N, Fluellen L, Rodriguez M. Carboplatin hypersensitivity reactions in patients with ovarian and peritoneal carcinoma. Int J Gynecol Cancer 1998; 8:365–368.
Platinum is the most active agent in the treatment of ovarian cancer and high response rates with platinum retreatment of patients with recurrent disease have been reported. However, cumulative toxicity of cisplatin and carboplatin allergic reactions may limit further therapy. We describe a retrospective review of patients developing carboplatin allergy from May 1995–May 1998.
Fourteen patients with ovarian and peritoneal cancer with carboplatin allergy were identified. In all but one case, patients received paclitaxel immediately prior to the carboplatin therapy. Following carboplatin infusion durations of 5–60 min, patients developed symptoms of a cough, wheezing, flushing, angioedema, burning eyes, pruritus of the hands and tongue, and nausea. No deaths occurred. The median number of courses of carboplatin therapy before an allergic reaction occurred was 9 (range 2–14). Twelve patients were rechallenged with a platinum compound. The first patient was retreated with cisplatin 50 mg/m2 with only a minor allergic response controlled with diphenhydramine hydrochloride. The second patient was retreated with carboplatin but developed a recurrent allergic reaction despite premedication with steroids and diphenhydramine hydrochloride and a 4-hour carboplatin infusion. This patient was successfully rechallenged with a prolonged 16-h carboplatin infusion. Seven additional patients were treated successfully following premedication and the prolonged carboplatin infusion. However, 3 patients had recurrent severe carboplatin allergic reactions despite premedication and the prolonged carboplatin infusion. One of these patients was successfully retreated with cisplatin.
Carboplatin allergies rarely have been reported and may be potentiated by coadministration of paclitaxel. Prolonged desensitization regimens are effective in the majority of patients with carboplatin hypersensitivity reactions. Alternatively, retreatment with cisplatin can be considered in the absence of cumulative cisplatin toxicity.
and this is from: http://jco.ascopubs.org/cgi/content/full/19/12/3126
Journal of Clinical Oncology, Vol 19, Issue 12 (June), 2001: 3126-3129
Carboplatin Skin Testing: A Skin-Testing Protocol for Predicting Hypersensitivity to Carboplatin Chemotherapy
By K. M. Zanotti, L. A. Rybicki, A. W. Kennedy, J. L. Belinson, K. D. Webster, B. Kulp, G. Peterson, M. Markman
the occurrence of HRs to carboplatin has become more problematic as a result of the expanding clinical applications of the agent. At a minimum, these reactions are uncomfortable and alarming to the patient and, at worst, they may be fatal. The skin-test protocol adds little complexity to the outpatient chemotherapy routine and represents a strategy to allow oncologists to identify patients who may be at risk for an allergic reaction. This study provides evidence that treatment modifications based on the results of skin testing have the potential to significantly reduce the incidence of hypersensitivity reaction to carboplatin and improve the therapeutic ratio associated with the extended use of this drug. Based on these data, it is reasonable to administer carboplatin to all patients with a negative skin test.
For patients with a positive skin test, one must carefully weigh both the risks and benefits of continuation of carboplatin therapy. As the majority of individuals receiving an extended number of courses of the agent are being treated in a palliative setting for recurrent disease, the risks of attempting further treatment with carboplatin in potentially sensitized individuals may outweigh the benefits of continued therapy with carboplatin. For patients receiving potentially curative or significantly effective palliative therapy with carboplatin, however, continuation of the agent may be highly desirable. Although desensitization has not proven to be entirely reliable, one may elect to cautiously continue carboplatin therapy using a desensitization protocol.5,8,13,14 Participating patients must understand that, although successful in many cases, recurrent reactions may be severe, and death from anaphylaxis has been reported in one patient undergoing a trial of desensitization.10
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.